Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Hard lumpy vein at IV site

03/14/2006

Question:

I recently had surgery and was put under and one week later noticed that my vein at the iv site is hard and lumpy and sensitive to the touch. It is also kinda red at this area. Is this very dangerous blood clots or just a side effect of iv.

Answer:

The condition you are describing is known as phlebitis, or thrombophlebitis. This is the inflammation of a vein, with or with out blood clots inside the vein. Phlebitis is a common condition, and generally gets better without treatment. In your case, it is probably caused by the presence of the IV catheter in the vein, which may damage the lining of the vein. This stimulates the body's protective blood clotting mechanisms. (I am assuming that your IV was in your hand or arm). This kind of small, local blood clot does not have the same potential consequences as blood clots in other deeper and larger veins in the body, such as those in the legs. These "deep vein thromboses" may break off and go to the heart and lungs.

The only treatment usually necessary is for the symptoms. You may try anti-inflammatory medicine, such as ibuprofen, acetaminophen for pain, or local heat. If the condition worsens, especially if the area of redness increases or you begin to feel unwell, you should definitely seek medical attention.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University